Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 16, 2021, 3:46 PM CDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 3:46 PM CDT (20:46 UTC)
- Expired
- Aug 16, 2021, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.75 in
- Wind
- 55
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WWUS84 KMAF 162046
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Mon Aug 16 2021
TXZ075-082-162130-
Pecos TX-Terrell TX-
346 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking strong thunderstorms 21
miles south of McCamey, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheffield, Iraan, Iraan Municipal Airport and Bakersfield.
This includes Interstate 10 between mile markers 287 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 10169 3072 10252 3093 10243 3100 10215
3099 10208 3100 10205 3099 10198 3093 10192
3092 10188 3089 10189 3086 10185 3080 10183
3076 10184 3074 10181 3070 10181 3065 10177
3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 2045Z 269DEG 14KT 3084 10234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
89What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:53 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 16, 1:53 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 153 PM CDT Mon Aug 16 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1231 PM CDT Mon Aug 16 2021 There is a chance of showers and thunderstorms for all terminals through the next 24 hours. There is a possibility for low ceilings tonight but confidence is not high enough to include at this time. Winds will generally be out of the south then will be variable tonight. && .SHORT TERM... (This afternoon through Tuesday night) Issued at 148 PM CDT Mon Aug 16 2021 An upper level ridge is over the southwest part of the country with an upper trough extending from the Upper Midwest southwestward towards Texas. Plentiful moisture is across the area with dewpoints mostly in the 60s. Upper lift will be enhanced across West Texas and Southeast New Mexico today, and low-level lapse rates will be fairly steep. Wind shear values will be on the low side but may be enough to support a few strong to severe thunderstorms this afternoon and evening. The main areas for storm development will be from the Davis Mountains to Southeast New Mexico but storms are also expected to develop in the Permian Basin. Temperatures today will be a little higher than those yesterday but will be hindered by increased cloud cover and storms. Models are indicating that the precipitation will continue through the overnight period into Tuesday morning for portions of the area. An upper trough will dig over the Pacific Northwest on Tuesday. Abundant moisture will remain across West Texas and Southeast New Mexico on Tuesday with rain and thunderstorms possible throughout the day. Upper lift will continue to be over the region with modest wind shear. Instability will be weak so not expecting much, if any, severe storms but heavy rain will be a threat. Temperatures will be cooler on Tuesday with highs mostly in the 70s and 80s. Temperatures tonight and tomorrow night will mostly be in the 60s and 70s with fairly high moisture values present. && .LONG TERM... (Wednesday through Sunday) Issued at 148 PM CDT Mon Aug 16 2021 In the upper levels Wednesday a trough will be centered over ID stretching southward to Baja with a subtropical ridge extending from the Atlantic across the SE states. This trough will swing NE Thursday and Friday moving into Canada as a secondary trough moves into the NW. On Friday and Saturday the subtropical ridge will grow over the southern states and extend as far west as AZ. While still running below normal for this time of year... temperatures will be warmer on Wednesday making it into the mid to upper 80s with 90s along the Pecos and Rio Grande. Highs in the 90s return Thursday to most of the region and continue through the weekend into next week. Lows in the 60s and 70s. Leeside trough Wednesday will keep southerly flow across the region and continue to pump good low level moisture into the region... dewpts will remain in the 60s. Thunderstorm chances will continue Wednesday mainly south of a Van Horn... Midland... to Gail line. On Thursday and Friday best chances will be primarily across the southern CWA with lower pops Saturday and Sunday. Locally heavy rain will be the main concern with these storms. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 84 68 87 / 30 60 30 40 Carlsbad 65 83 65 89 / 50 50 20 20 Dryden 74 87 71 92 / 30 60 50 40 Fort Stockton 68 82 67 90 / 50 70 40 50 Guadalupe Pass 60 75 62 80 / 50 60 30 30 Hobbs 65 82 65 85 / 40 50 20 20 Marfa 60 76 60 82 / 60 70 40 50 Midland Intl Airport 68 82 67 88 / 40 60 30 30 Odessa 68 83 68 89 / 40 60 30 30 Wink 68 85 69 91 / 50 60 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...80 LONG TERM....72 AVIATION...80
Hazardous weather outlook, Aug 16, 2:35 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 235 PM CDT Mon Aug 16 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 235 PM CDT Mon Aug 16 2021 /135 PM MDT Mon Aug 16 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe storms this afternoon and evening, mainly over northern Eddy and Lea Counties, capable of producing large hail and damaging winds. Elsewhere, thunderstorms are possible this afternoon and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and heavy rainfall. Heavy rainfall may also result in flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will continue to be possible across portions of the region throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 16, 3:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Mon Aug 16 2021
TXZ075-082-162130-
Pecos TX-Terrell TX-
346 PM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking strong thunderstorms 21
miles south of McCamey, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheffield, Iraan, Iraan Municipal Airport and Bakersfield.
This includes Interstate 10 between mile markers 287 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 10169 3072 10252 3093 10243 3100 10215
3099 10208 3100 10205 3099 10198 3093 10192
3092 10188 3089 10189 3086 10185 3080 10183
3076 10184 3074 10181 3070 10181 3065 10177
3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 2045Z 269DEG 14KT 3084 10234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
89The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:29 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Reeves | 3 hr |
| Aug 16, 6:37 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.